ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

21.05.2015


Aids bacteria Mycobacterium fortuitum causes abscess in bodybuilder

A British bodybuilder who injected anabolic steroids into his pecs developed abscesses that had to be surgically removed. Doctors at the Medway Maritime Hospital in Kent describe the case in a medical journal. The abscesses were caused by a bacterium that according to the textbooks is only dangerous when the immune system is weakened for example as a result of a disease like Aids. But it seems that the pathogen is also a risk to steroids users.

Abscesses

The subject of the case study was a 37-year-old British bodybuilder. While working in the Middle East he had already developed abscesses in his chest area, where he had been injecting himself with anabolic steroids. Doctors had removed the abscesses, but after he returned to England the problem returned - in the form of an abscess measuring 5x5 centimetres on the right-hand side of the bodybuilder's chest.

Amoxicillin


Clavulanate
The doctors removed the abscess and gave the bodybuilder a course of amoxicillin and clavulanate antibiotics [chemical structures shown here]. But when the man returned a week later the abscess had come back. So the doctors repeated the procedure.

A week later the abscess had returned for the third time. This time the wounds were oozing pus.

Once again the doctors tried to clean the abscess and sent some of the tissue they had removed for analysis in the lab. They had done this previously with the contents of the abscesses, but no microorganisms had shown up. This time the lab results did show up a bacterium in the tissue: Mycobacterium fortuitum [shown below].


Aids bacteria Mycobacterium fortuitum causes abscess in bodybuilder



Doctors usually only come across Mycobacterium fortuitum infection in people whose immune system is weakened. A healthy immune system can usually deal with this intruder itself, but if the immune system is compromised the bacteria can do considerable damage and can even be fatal. This is sometimes the case in Aids sufferers, or people who are taking corticosteroids or undergoing chemotherapy so this may also be the case for steroids users.

Doxycycline
The strain of bacteria that the bodybuilder was carrying was resistant to many sorts of antibiotics. So the doctors gave the bodybuilder ciprofloxacin and doxycycline [chemical structure shown here]. When the bodybuilder developed side effects as a result of the ciprofloxacin they changed this to moxifloxacin, but he reacted badly to this too so in the end the doctors only administered doxycycline.

Happy end
The bodybuilder had to undergo surgical intervention a fourth time, but that was the last time. The treatment worked and the abscesses healed. The photos below show the man's chest after the doctors had removed the abscesses.


Aids bacteria Mycobacterium fortuitum causes abscess in bodybuilder


Aids bacteria Mycobacterium fortuitum causes abscess in bodybuilder



A few weeks after the last surgical intervention the wounds had healed, as you can see in the photos above.

Conclusion
"This is the first reported case of an association between anabolic steroid injection and Mycobacterium fortuitum infection", the doctors wrote. "In this case, surgical excision and prompt antimicrobial treatment achieved a local cure."

"The key message from our report is that recurrent non-healing skin abscesses should be treated with suspicion for rare organisms, including mycobacterium, and tissue samples should be sent for histology and microbiology."

Source:
Ann R Coll Surg Engl. 2013 Jan;95(1):e12-3.

More:
Quad full of pus 30.10.2011